Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Mobic (meloxicam)


  • Please log in to reply
6 replies to this topic

#1 smac0719

smac0719

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 377 posts
  • Location:Tampa, FL

Posted 03 September 2008 - 06:17 AM

I went for a back injection today and due to the fact that my pain level was low, they cancelled it and prescribed a pain med for maintenance (like I need another med). The Ortho prescribed Mobic, which I have never heard of. Has anyone taken this med before? I looked it up and aside from the fact that it's an NSAID it lists stomach bleeding as a potential side effect, which doesn't sound good for someone with GAVE. :huh:

I have previously been told by my Sclero specialist not to take an NSAID. However, I have seen on other posts that several of you take one like Celebrex, which was my other alternative. I'm having a hard time understanding how they affect the disease and if they do why they are prescribed to us. Is it that the benefits outweight the harm? I called my rheumatologist and spoke to the nurse to question if I should take it. In the meantime, any input would be greatly appreciated.
I may have Scleroderma, but Scleroderma doesn't have me!

#2 jefa

jefa

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,325 posts
  • Location:Scotland

Posted 03 September 2008 - 06:29 AM

It is an interesting dilemma, smac. I am not a doctor and can't really advise you on which if any NSAID you should take, but meloxicam (the generic form of Mobic) is one of the ones my rheumatologist recommended. I used to take Celebrex and I had no problems at all with it, but my doctors stopped prescribing it because of the risk of heart problems. I understand meloxicam also has some of these risks. I am now taking etalodac (Lodine SR) which acts in a similar way to Celebrex in that it is a COX-2 inhibitor. COX-2 is the form of cyclo-oxygenase which produces the prostaglandins that cause inflammation. COX-1 does not produce inflammatory prostaglandins, but does produce others that have useful effects, including some that are involved in maintaining a healthy stomach and intestinal lining. Most of the NSAIDs inhibit the production of both COX-1 and COX-2. Meloxicam does come in a suppository form which might lessen the risk of stomach bleeding. You are right in discussing the options with your doctors before making a decision.
Warm wishes,
Jefa

Carrie Maddoux
(Retired)ISN Sclero Forums Support Specialist
(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

#3 smac0719

smac0719

    Senior Silver Member

  • Topic Starter
  • Members
  • PipPipPipPipPip
  • 377 posts
  • Location:Tampa, FL

Posted 03 September 2008 - 08:47 AM

Thanks for the info on meloxicam (especially the suppository option), Jefa. There is so much we have to be on top of. I've taken etodolac before and I think I tolerated it well although that was pre-sclero. I haven't heard from the doctor yet, but he's pretty good about responding the same day. He may even consult with my Sclero specialist himself.
I may have Scleroderma, but Scleroderma doesn't have me!

#4 canon

canon

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 312 posts

Posted 04 September 2008 - 02:57 PM

Hi smac,

It is just a thought I had as I read the part about you having GAVE. Would your gastroenterologist doctor be put out if you called to get his opinion? Some times they'll respond to those kind of questions? The worst anyone can do is ignore you or say I can't help you. If that happens get an opinion from the Rheumatologist? Just a thought.

Thanks for your support too.

Judy
A happy heart is good medicine.

#5 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,261 posts
  • Location:Minnesota

Posted 04 September 2008 - 03:10 PM

Hi Smac,

Something to keep in mind is that many or most of us may not know what GAVE is and thus not be able to answer your question the best. For those who don't know, G.A.V.E. stands for Gastric Antral Vascular Ecstasia and is also known as "Watermelon Stomach" -- not because the stomach is as large as a watermelon (it has nothing to do with size) but because INSIDE the stomach lining there is bleeding that makes it look like the stripes of a watermelon (when viewed by a doctor, with special instruments). Our page on it is at: Watermelon Stomach.

In fact, it is so rare that even many doctors may not be aware of it -- odds are fairly good that your orthopedist may even be clueless about it, and it sure sounds that way, given what he prescribed. Thus, it would be very important to also check with your G.I. specialist as many pain medications have an adverse effect on the stomach or increase bleeding tendencies. And, sorry, I have no medical training at all, and I have no idea at all what other pain relief options you'd have (perhaps the injections were a good idea, after all?).
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#6 smac0719

smac0719

    Senior Silver Member

  • Topic Starter
  • Members
  • PipPipPipPipPip
  • 377 posts
  • Location:Tampa, FL

Posted 05 September 2008 - 09:15 AM

Judy and Shelley,

Thanks for the suggestion as I did not consider contacting my gastro. I am actually considering changing gastro's because as you mentioned, he did not know about GAVE. My Sclero specialist is the one who read the gastro's report of my endoscopy and immediately identified the GAVE.

My rheumatologist told me under no certain terms should I take the NSAID. I called the ortho back to advise and he prescribed a pain medication. I haven't had time to look it up yet as in the midst of all of this I have caught a cold with suspected strep. :( It took all the energy I had today to take my antibiotic script to the pharmacy to be filled. I didn't even realize the ortho had call in something else until the pharm asked me to sign 2 slips instead of the 1 I was expecting.
I may have Scleroderma, but Scleroderma doesn't have me!

#7 canon

canon

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 312 posts

Posted 05 September 2008 - 02:58 PM

smac,

The meds that they normally prescribe for people I have found challenging with esophageal problems and stomach. It is just like some foods. At times my stomach or heartburn happens when I eat an apple, just terrible heartburn. Sometimes I can only eat bread and water and sometimes I can't eat anything. So have I found the same with medicine. The only thing that has not ever given me heartburn is tylenol. So I try something, after looking it up, but not nsaids anymore at all.

Judy
A happy heart is good medicine.